MAUDE Adverse Event Report: TERUMO CORPORATION, ASHITAKA CAPIOX FX 15 HOLLOW FIBER OXYGENATOR AF; OXYGENATOR, CARDIOPULMONARY BYPASS

TERUMO CORPORATION, ASHITAKA CAPIOX FX 15 HOLLOW FIBER OXYGENATOR AF; OXYGENATOR, CARDIOPULMONARY BYPASS
Model Number CX*FX15E
Medical Device Problem Code Infusion or Flow Problem (2964)
Health Effect - Clinical Code Blood Loss (2597)
Date of Event 09/05/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Implanted date: device was not implanted.Explanted date: device was not explanted.The actual device has not been returned for evaluation.The investigation is currently ongoing.A follow up report will be submitted once the investigation is complete.A review of the device history record and product release decision control sheet of the involved product code/lot# combination was conducted with no findings.Terumo medical products (tmp) (importer) registration no.(b)(4) is submitting this report on behalf of ashitaka factory of terumo corporation (manufacturer) registration no.(b)(4).
 
Event or Problem Description
The user facility reported that during cardiopulmonary bypass, the capiox device failed to oxygenate after removing the cross plant.The product was changed out and the surgery was completed successfully.The reported event did not cause a delay with continuing the procedure.There was 150ml blood loss as result; there was no injury due to the event.
 
Additional Manufacturer Narrative
This report is being submitted as follow up no.1 to provide the device return date in section d10, update section h3, and to provide the completed investigation results.The actual sample was received for evaluation.Visual inspection revealed that there was no obvious anomaly, such as a break, which could lead to the poor gas transfer performance.The actual sample, after having been rinsed and dried, was tested for its gas transfer performance in accordance with the factory's shipping inspection protocol: bovine blood arranged to hb12.0 g/dl, temp.37°c., ph:7.4, svo2: 65% and pvco2:45mmhg was circulated in the oxygenator module under the following conditions: @ v/q=1, fio2 =100% and the flow rate of 5l/min.And 3l/min.Result: o2 transfer: @5l/min.= 320ml/min.@3l/min.= 207ml/min, co2 removal:@5l/min.= 266ml/min.@3l/min.= 178ml/min.No anomalies were revealed in the gas transfer performance of the actual sample, with the obtained values meeting the factory specifications.Ifu states: measure blood gases and make necessary adjustments as follows.Control pao2 by changing concentration of oxygen in ventilating gas using gas blender.To decrease pao2, decrease fio2.To increase pao2 increase fio2.(during perfusion-warnings).Start gas supply with v/q=1 and fio2 =100%, then make adjustments-based blood gas measurements.(initiation of bypass-warnings).Upon patient rewarming, adjust o2 concentration, gas flow rate and blood flow rate by increasing them as needed based on an increase in patients metabolism.Failure to adjust the gas supply and the blood flow rate appropriately may cause insufficient o2 supply needed or the amount of the patient's gaseous metabolism.(precautions).A phenomenon called wet lung may occur when water condensation occurs inside fibers of microporous membrane oxygenators with blood flowing exterior to the fibers.This may occur when oxygenators are used for a longer period of time.If water condensation and/or a decrease in pao2 and/or an increase in paco2 is noted during extended oxygenator use, briefly increasing the gas flow rate may improve the performance.Increase gas flow rate, to 15l/min for 10 seconds.Do not repeat this flushing technique, even if oxygenator performance is not improved.(during perfusion-warnings).Capiox fx15 is designed to operate at blood flow rates within the range of 0.5 to 5.0 l/min.In case of using r30 the range is 0.5 to 4.0 l/min.Do not use any blood flow rate outside this range.(structure-warnings) based on the provided information and investigation results, there is no definitive evidence that this event was related to a device defect or malfunction.The investigation results verified the returned sample was of the normal product.It is likely that under the circulation condition (flow rate, fio2, etc) during the case, the supplied o2 volume was insufficient for the o2 consumption of the patient, resulting in a decrease in svo2; the volume of supplied o2 became insufficient for the o2 consumption volume that increased due to the patient's metabolism activated by the rewarming, resulting in a decrease in svo2; water drops were generated due to the wet lung phenomenon and prevented the gases from being transferred sufficiently; or the actual sample was used on the patient with large bsa, the performance that fx15 size can provide was insufficient for the patient.However, the exact cause of the reported event cannot be definitively determined based on the available information.

Brand Name
CAPIOX FX 15 HOLLOW FIBER OXYGENATOR AF
Common Device Name
OXYGENATOR, CARDIOPULMONARY BYPASS
Manufacturer (Section D)
TERUMO CORPORATION, ASHITAKA
150 maimaigi-cho
fujinomiya city, 418
JA  418
MDR Report Key9139578
Report Number9681834-2019-00170
Device Sequence Number19617259
Product Code DTZ
UDI-Device Identifier04987350701183
UDI-Public04987350701183
Combination Product (Y/N)N
Initial Reporter StateNJ
Initial Reporter CountryUS
PMA/510(K) Number
K071494
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 10/01/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/31/2021
Device Model NumberCX*FX15E
Device Catalogue Number1CX*FX15E
Device Lot Number180809
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/09/2019
Initial Date Received by Manufacturer 09/12/2019
Supplement Date Received by Manufacturer10/09/2019
Initial Report FDA Received Date10/01/2019
Supplement Report FDA Received Date10/25/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;